On the zero-stability of multistep methods on smooth nonuniform grids

Gustaf Söderlind, Imre Fekete, István Faragó

Research output: Article

1 Citation (Scopus)


In order to be convergent, linear multistep methods must be zero stable. While constant step size theory was established in the 1950’s, zero stability on nonuniform grids is less well understood. Here we investigate zero stability on compact intervals and smooth nonuniform grids. In practical computations, step size control can be implemented using smooth (small) step size changes. The resulting grid {tn}n=0N can be modeled as the image of an equidistant grid under a smooth deformation map, i.e., tn= Φ(τn) , where τn= n/ N and the map Φ is monotonically increasing with Φ(0) = 0 and Φ(1) = 1. The model is justified for any fixed order method operating in its asymptotic regime when applied to smooth problems, since the step size is then determined by the (smooth) principal error function which determines Φ, and a tolerance requirement which determines N. Given any strongly stable multistep method, there is an N such that the method is zero stable for N> N, provided that Φ∈ C2[0 , 1]. Thus zero stability holds on all nonuniform grids such that adjacent step sizes satisfy hn/ hn - 1= 1 + O (N- 1) as N→ ∞. The results are exemplified for BDF-type methods.

Original languageEnglish
Pages (from-to)1125-1143
Number of pages19
JournalBIT Numerical Mathematics
Issue number4
Publication statusPublished - dec. 1 2018


ASJC Scopus subject areas

  • Software
  • Computer Networks and Communications
  • Computational Mathematics
  • Applied Mathematics

Cite this